British Tinnitus Association
1,390 members1,228 posts

Drugs

Having a panic at the moment! Been prescribed drugs for high blood pressure. Panicking that they’re making my t worse. Very tempted to stop taking them, but my GP says they’re necessary. I’m only taking small doses 2.5mg Ramipril and 5mg Amlodipine daily. I made the mistake of googling about these drugs and I’ve scared myself. My GP and hearing therapist are adamant that the doses I’m taking will not effect my tinnitus. I started the Amlodipine after my t flared up again so now I’m wondering if it’s the Ramipril.

My logical brain says believe the doctors, but my t brain won’t!

26 Replies
oldestnewest

Only options here are either to trust that your doctor and hearing therapist are saying and take the blood pressure medication. Failing that, you need to do a risk / benefit analysis - would you rather run the risk of high blood pressure or the possible risk of provoking your T? I'd got for the former if I was in your shoes, but your T will probably get worse temporarily either way, as you'll be stressing about it.

1 like
Reply

I'm sure I'm panicking which in turn is increasing the t. I'd rather risk high blood pressure if I'm honest, but that's totally illogical as I now have a heart murmur so I need to take the medication. I'm also on the cancellation list for an operation so I need to have my blood pressure under control. Would be nice not to have to face these daily struggles and just live!

Reply

HI Buddie I was on high blood pressure tables when my t began and I stopped them after about 6 weeks as my blood pressure was back to normal (the doctor took me off them) but coming off them did not have any effect on my t. I initially thought my t began from the tablets but usually as far as I know with medication it would have to be a very high dosage or if you were taking a lot of different medications at the same time, its normally the intravenous drugs in high doses that would give you t or increase your t from what i've read... I also had a very bad head cold when I began my tablets so its more likely that it was that which caused my t and not the medication. Maybe when your high blood pressure gets under control it might help your t.... I wish you all the best.

Reply

Thanks for replying. I think when it's bad I'm just looking for something to blame. Had it 35 years, but every now and then it starts to bother me again. I've habituated 5 times so I know it's possible to get to the point where the noises are no longer a problem. I think my problem is Google!

Take care xx

2 likes
Reply

Yes stay away from Google!! Hope you feel better soon.

1 like
Reply

I think you'e right, there's too much information out there and it's not always medically backed up.

Take care xx

Reply

Yes I have the same issues , I have found a publication "ototoxic drugs exposed" by Neil G Bauman, it should be used as a guide , for Ramipril it states T <1% , Amlodipine 0.1 - 2% I must say though that I had a similar reaction to Amlodipine.

I believe that virtually all BP tablets will impact upon T it is just the extent of the impact , like you both my GP and ENT Consultant are sceptical that these tablets impact on T but they do !

Would be interested to know how you get on

Reply

Can you explain what T<1% means? Also did your t calm down when you stopped the Amlodipine?

Reply

Hi this means less than 1% chance of T and yes it did

Reply

Thank you

Reply

Buddie123 I also have t and hbp being treated by medication. My bp is controlled now by 10mg amlodipine since May last year. Previously I was on atenolol, dispersible aspirin, valsartan and one other med as well as the amlodipine. I can assure you that none of these meds increased my t noises and that I feel the noises are worse now while only taking amlodipine. I get 4 or 5 days each week when I have flare ups of t noises so I just do my best to distract myself as best as possible. I have an audiologist appointment next month so I will ask about meds and effects if any on my t noises.

Reply

I’m seeing a private specialist in a couple of weeks, think I’m going to stop my meds until I speak to him. Can’t risk this getting any louder. I’m going to buy a BP monitor and check my BP at home just to make sure it doesn’t go to high.

Reply

Stress and panic attack make the T worse

Reply

I know, but so hard to calm down. I'm on Amitriptyline which is supposed to calm the nervous system. Started Monday so hopefully they'll kick in soon. Hate this, feel like it's taken over at the moment 😠

Reply

I know what you're going through my ears are ringing like hell right now it's like everyday. The pressure on my head and feel like my head is going to explode. Try to stay busy and I concentrate on it I know it's hard.

Reply

Bless you, take care

Ingrid xx

Reply

Okay, will your brain believe me Buddie? It's much more likely that your high blood pressure is causing the tinnitus rather than your tinnitus. Those doses are very low and rather than stopping the medication, you might want to check with your GP that they are having the desired effect - if not, they can be tweaked, or the actual tablets changed. Once the blood pressure is under control, the tinnitus will probably improve - especially if you can reduce your anxiety.

If it's any comfort, I was on 2.5mg ramipril and10mg amlodipine (I'm now on 5mg only of ramipril) and had they have no noticeable effect on tinnitus.

Best wishes

Nic

1 like
Reply

Thanks Nic, I've just got myself in such a state today. Blaming everything for the increased t! I'll keep taking the pills as I know high blood pressure is not good and I'm waiting for breast reconstruction after cancer treatment and high blood pressure could jeopardise the operation.

Thanks for taking the time to reply.

Ingrid xx (wish I'd chosen a different profile name, it seems like a man's name 😂)

Reply

And of course waiting for surgery is so relaxing ... that could be a genuine culprit. Try and be kind to yourself, prepare your body to be the best it can be and if you feel yourself heading into a state, speak out and we'll help you through :)

Best wishes

Nic (which I guess is a man's name too. Or neutral!)

Reply

Hi Nic thanks for replying. I get so annoyed with myself as I know from past experience that this will not go, but that I will get to the stage where I hear it and not be bothered by it. It’s been very loud in the past, but the brain over time does learn not to recognise it as a threat and then life goes on as normal. It’s very strange isn’t it?

Hope they find a cure in my lifetime, would love to have just one totally quiet day 😁

Ingrid xx

1 like
Reply

The same to you we have to take it one day at a time.

1 like
Reply

I agree xx

Reply

Hello B,

I was on Amlodipine 10 mg when my T started. It did not cause my T I am sure of that, but of course in the initial panic stages I was too scared to do anything that might have made it worse. I stopped taking the amlodipine with my drs consent and monitor my blood pressure with a machine, but as it s getting high again I think I am going to have to go back on them so it will be interesting to see if it makes any difference.

I am not as scared of my T now after having it for exactly one year, but it is very loud and constant.

I will let you know what happens.

C

Reply

One thing I have learned is that it is best to do less 'reading' and more getting on with our lives😊

Hope things start to get better for you soon.

C

Reply

Thank you. It's just when it's so loud I'm constantly thinking of it. I'm going to keep taking the medication as it seems that it's not going to impact on my t.

Wouldn't it be nice to not have this constant worry?

Ingrid xx

Reply

It certainly would B, and I live in hope that one day we won't have to😊👍

1 like
Reply

You may also like...